Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 8, 2012, 8:15 PM EDT for Darlington County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2012, 8:15 PM EDT (00:15 UTC)
- Expired
- Aug 8, 2012, 9:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Wilmington, NC
County Darlington County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 961 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
394
WWUS82 KILM 090015
SPSILM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
815 PM EDT WED AUG 8 2012
SCZ023-032-090115-
DARLINGTON-FLORENCE-
815 PM EDT WED AUG 8 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE AND DARLINGTON
COUNTIES THROUGH 915 PM EDT...
AT 815 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FLOYD...OR ABOUT 6 MILES NORTHWEST OF DARLINGTON...MOVING SOUTHEAST
AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE DARLINGTON...FLORENCE...HARTSVILLE...
AUBURN...CARTERSVILLE...DARLINGTON RACEWAY...DOVESVILLE...FLOYD...
KELLYTOWN...LAMAR...LYDIA AND MARS BLUFF.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3449 7993 3434 7967 3430 7965 3430 7962
3423 7955 3401 7995 3416 8016 3420 8011
3428 8014 3430 8017 3433 8018 3436 8018
TIME...MOT...LOC 0015Z 320DEG 11KT 3435 7994
$$
IIIWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 7:21 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 8, 7:21 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 721 PM EDT WED AUG 8 2012 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. ONLY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY WITH BETTER CHANCES EXPECTED FRIDAY. A COLD FRONT WILL ALLOW THE CHANCE OF STORMS TO CONTINUE ON SATURDAY. HIGH PRESSURE WILL BUILD INTO THE AREA EARLY NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... AS OF 6:00 PM WEDNESDAY...HAVE FIRED OUT A QUICK UPDATE TO GO WITH CATEGORICAL POPS FOR NORTHWESTERN COUNTIES AS CONVECTION APPEARS TO BE ORGANIZING. HRRR HAS THE ACTIVITY CAPTURED WELL AND MAINTAINS IT FOR SEVERAL HOURS. DAYTIME HEATING HAS ALLOWED THE TEMPERATURES TO RISE TO THE UPPER 80S IN THESE AREAS PROVIDING AMPLE SURFACE BASED INSTABILITY. HRRR/1800 UTC GFS AND NAM SHOW THIS WILL BE ALL THE ACTIVITY AND THEREFORE REMOVED POPS FOR THE REMAINDER OF THE AREA AFTER AROUND 0400 UTC. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...THE NEXT H5 TROUGH WILL DEVELOP ACROSS THE MS VALLEY THU AS AN UPPER LOW DIVES SOUTH FROM THE WESTERN GREAT LAKES REGION. THE RESULT WILL BE A HIGHLY AMPLIFIED/ANOMALOUS TROUGH ALOFT OVER THE EASTERN UNITED STATES BY FRIDAY. THE TROUGH WILL PUSH A COLD FRONT TOWARD THE FORECAST AREA LATE FRIDAY. THE PRECIPITABLE WATER WILL ALSO INCREASE TO 2+INCHES FRIDAY AHEAD OF THE FRONT ALONG WITH SUFFICIENT INSTABILITY THE BETTER BET FOR TSTMS DURING THE SHORT TERM PERIOD WILL BE FRIDAY. CURRENTLY THE FORECAST AREA IS IN A SLIGHT RISK FOR SEVERE TSTMS FRIDAY...BUT ULTIMATELY IT MAY DEPEND ON THE AMOUNT OF CLOUD COVER WHICH COULD IMPEDE DESTABILIZATION. OTHERWISE...FAVORED A BLEND OF MAV/MET NUMBERS EACH PERIOD. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 3 PM WEDNESDAY...IN A PATTERN MORE COMMONLY SEEN IN NOVEMBER THAN MID-AUGUST...A HIGHLY ANOMALOUS 500MB TROUGH SPINS ACROSS THE GREAT LAKES BEFORE ROTATING OFF TO THE NORTHEAST DURING THE EARLY PART OF THE WEEK. AS THIS TROUGH SLOWLY SPINS AWAY...IT DRAGS A COLD FRONT ACROSS THE AREA. GUIDANCE IN DECENT AGREEMENT ON TIMING OF THIS FRONT...AND EXPECT FROPA TO OCCUR VERY EARLY SUNDAY. MOST SIGNIFICANT WEATHER OF THE EXTENDED WILL OCCUR SATURDAY AS FRONT PUSHES ACROSS THE AREA...DISPLACING THE WARM SECTOR AIRMASS. ATTM SPC HAS NO PORTION OF OUR REGION OUTLOOKED IN DAY 4...BUT WOULD NOT BE SURPRISED IF A SLIGHT RISK OR SEE TEXT IS INTRODUCED WITH LATER UPDATES AS FRONT WORKS INTO A MODERATELY UNSTABLE AIRMASS WITH DECENT NEARLY UNIDIRECTIONAL SHEAR AND HIGH PWATS. ADDITIONALLY...GFS/EURO SHOW STRONG PVA ASSOCIATED WITH A VORT LOBE ALONG THE FRONT AND DIFFLUENCE IN THE RIGHT ENTRANCE REGION TO A 90KT 300MB JET. ALL THESE TOGETHER SUGGEST SCATTERED TO WIDESPREAD THUNDERSTORMS SATURDAY...WITH THE POTENTIAL FOR ISOLATED DAMAGING WIND GUSTS. THE LIMITING FACTOR MAY BE INCREASED CLOUD COVER FROM CONVECTIVE DEBRIS FRIDAY...BUT THIS IS STILL YET TO BE SEEN. WILL KEEP INHERITED LIKELY POP SATURDAY...WANING TO SCHC BY SUNDAY MORNING AS FRONT MOVES OFFSHORE. TEMPS SATURDAY WILL BE RIGHT AROUND CLIMO...90/70. DRIER AIR BEHIND THE FRONT COMBINED WITH SLIGHTLY INCREASED 500MB HEIGHTS WILL CAUSE A SIGNIFICANT DECREASE IN TSTM CHANCES SUN-TUE. STILL...WITH TEMPS AROUND 90 AND SLIGHTLY ENHANCED LAPSE RATES DUE TO BROAD EAST-COAST TROUGHING...ANY DAY COULD FEATURE ISOLATED DIURNAL CONVECTION. WILL KEEP POP BELOW MENTIONABLE SUN/MON BEFORE MOISTURE RETURN INCREASES WITH RETURN OF BERMUDA HIGH TUE/WED. TEMPS THROUGH THE WEEK WILL BE NEAR NORMAL FOR MID AUGUST. && .AVIATION /00Z WEDNESDAY THROUGH MONDAY/... AS OF 00Z...VFR EXPECTED THROUGH VALID PERIOD...WITH EXCEPTION OF ANTICIPATED MVFR/POSSIBLE IFR/ FOG LATE OVERNIGHT INTO THE EARLY MORNING HOURS. CURRENT RADAR IMAGERY DEPICTS AN AREA OF TSRA/SHRA MOVING INTO THE AREA...WHICH WILL IMPACT THE INLAND TERMINALS OVER THE NEXT COUPLE OF HOURS. FOR THE REST OF THE OVERNIGHT HOURS...LIGHT SOUTH WINDS WILL PREVAIL WITH FEW/SCT LOW AND HIGH-LEVEL CLOUDS ACROSS THE AREA. GIVEN RECENT RAINFALL WITH ANTICIPATED LIGHT WINDS AND ONLY FEW/SCT HIGH LEVEL CLOUDS...MODEL GUIDANCE AGREES WITH POTENTIAL FOR MVFR AT ALL SITES OVERNIGHT...WITH POSSIBLE IFR...ESPECIALLY INLAND. AFTER DAYBREAK...ANY LINGERING FOG WILL QUICKLY DISSIPATE ALLOWING FOR VFR TO PREVAIL. AS TROPICAL AIRMASS CONTINUES...CANNOT RULE OUT ISOLATED SHOWERS AND A POSSIBLE THUNDERSTORM THROUGHOUT THE DAY. ATTM...HAVE INTRODUCED VCSH INTO CURRENT FCST. SOUTHWEST WINDS WILL BACK TO THE SOUTH BY THE AFTERNOON HOURS AND PREVAIL WITH SUSTAINED WINDS AOB 12 KTS. ANTICIPATE ANY SHRA/CONVECTION TO TAPER OFF INTO THE EVENING HOURS WITH WINDS BECOMING LIGHT. EXTENDED OUTLOOK...CHANCE OF MORNING MVFR VSBYS IN BR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 6:00 PM WEDNESDAY...NO CHANGES TO COASTAL WATERS FORECAST WITH THE EVENING UPDATE. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 3 PM WEDNESDAY...LIGHT WESTERLY FLOW THURSDAY MORNING WILL BACK TO A SOUTHERLY DIRECTION DURING THE DAY AND INCREASE INTO THE 10-15 KT RANGE. SOUTH TO SOUTHWEST FLOW WILL PREVAIL THURSDAY NIGHT AND LINGER AROUND 15 KT FRIDAY. SPEEDS COULD REACH 15-20 KT FRIDAY NIGHT AHEAD OF A COLD FRONT. THE SOUTH TO SOUTHWEST FETCH WILL ALLOW SEAS TO BUILD TO EXERCISE CAUTION LEVELS DURING THE PERIOD...AND WILL BE HIGHEST DURING FRIDAY NIGHT LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 3 PM WEDNESDAY...SW FLOW THROUGH THE PERIOD...BUT WILL BE STRONGEST SATURDAY AS COLD FRONT APPROACHES FROM THE WEST. AS THIS FRONT WORKS TOWARDS THE COAST...PRESSURE GRADIENT TIGHTENS...AND WINDS WILL BE AROUND 15 KTS SATURDAY. GRADIENT WILL EASE AS FRONT MOVES TO THE WATERS AND DISSIPATES BY EARLY SUNDAY...BECOMING 10 KTS OR LESS SUNDAY AND MONDAY...STILL FROM THE SW. A WEAK SE SWELL WILL EXIST THROUGH THE EXTENDED...BUT SIGNIFICANT WAVE HEIGHTS WILL BE DRIVEN ALMOST EXCLUSIVELY BY THE WIND. 3-5 FT SEAS SATURDAY WILL DECREASE THROUGH SUNDAY...BECOMING 2-3 FT LATE SUNDAY AND MONDAY. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...15 SHORT TERM...SRP LONG TERM...JDW AVIATION...SGL
Hazardous weather outlook, Aug 8, 3:28 PM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 328 PM EDT WED AUG 8 2012 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-091930- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 328 PM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. SOME STORMS COULD PRODUCE DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-091930- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 328 PM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 17
In the hours before
Local storm report, Aug 8, 7:38 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
738 PM EDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 2 ESE MCCOLL 34.66N 79.52W
08/08/2012 MARLBORO SC DEPT OF HIGHWAYS
REPORT OF TREE DOWN IN ROADWAY ON NEW BRIDGE RD. TIME
ESTIMATED BY RADAR.
&&
EVENT NUMBER ILM1200313
LACORTELocal storm report, Aug 8, 7:39 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
739 PM EDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 3 WNW CLIO 34.59N 79.59W
08/08/2012 MARLBORO SC DEPT OF HIGHWAYS
TREE DOWN ON MCQUAGE FARM RD NEAR HWY SC 9. TIME
ESTIMATED BY RADAR.
&&
EVENT NUMBER ILM1200314
LACORTELocal storm report, Aug 8, 7:41 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
741 PM EDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND DMG 4 NW BLENHEIM 34.56N 79.70W
08/08/2012 MARLBORO SC DEPT OF HIGHWAYS
TREE DOWN AT INTERSECTION OF SALEM RD AND POLSTON RD.
TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER ILM1200315
LACORTESpecial weather statement, Aug 8, 7:57 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
757 PM EDT WED AUG 8 2012
NCZ087-096-099-SCZ024-033-053-090045-
BLADEN-COLUMBUS-DILLON-INLAND HORRY-MARION-ROBESON-
757 PM EDT WED AUG 8 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...MARION...DILLON...
BLADEN...COLUMBUS AND ROBESON COUNTIES THROUGH 845 PM EDT...
AT 757 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS...FROM NEAR SAINT PAULS...TO OAK GROVE...MOVING
SOUTHEAST AT 30 MPH.
SOME LOCATIONS IMPACTED INCLUDE DILLON...LUMBERTON...MARION...
MULLINS...WHITEVILLE...ABBOTTSBURG...ADRIAN...ALLSBROOK...BARKER TEN
MILE...BARNESVILLE...BAYBORO AND BETHEL.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3431 7837 3380 7924 3411 7952 3412 7952
3418 7957 3423 7955 3429 7960 3430 7963
3441 7957 3481 7890
TIME...MOT...LOC 2357Z 315DEG 28KT 3431 7918
WEISSLocal storm report, Aug 8, 7:59 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
759 PM EDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 2 SW SOUTH OF THE BORDE 34.48N 79.35W
08/08/2012 DILLON SC DEPT OF HIGHWAYS
TREE DOWN AT INTERSECTION OF OAKLAND RD AND COUNTRY
CLUB RD. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER ILM1200316
LACORTESpecial weather statement, Aug 8, 8:15 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
815 PM EDT WED AUG 8 2012
SCZ023-032-090115-
DARLINGTON-FLORENCE-
815 PM EDT WED AUG 8 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE AND DARLINGTON
COUNTIES THROUGH 915 PM EDT...
AT 815 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FLOYD...OR ABOUT 6 MILES NORTHWEST OF DARLINGTON...MOVING SOUTHEAST
AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE DARLINGTON...FLORENCE...HARTSVILLE...
AUBURN...CARTERSVILLE...DARLINGTON RACEWAY...DOVESVILLE...FLOYD...
KELLYTOWN...LAMAR...LYDIA AND MARS BLUFF.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3449 7993 3434 7967 3430 7965 3430 7962
3423 7955 3401 7995 3416 8016 3420 8011
3428 8014 3430 8017 3433 8018 3436 8018
TIME...MOT...LOC 0015Z 320DEG 11KT 3435 7994
IIINearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.